My Doctor made me cry, part 2


Below is the information from the patient handout on my Rx:

“Other adverse events reported in patients receiving Besivance™ (besifloxacin ophthalmic suspension) occurring in approximately 1-2% of patients included: blurred vision, eye pain, eye irritation, eye pruritus and headache.

As with other anti-infectives, prolonged use of Besivance™ (besifloxacin ophthalmic suspension) 0.6% may result in overgrowth of non-susceptible organisms, including fungi. If super-infection occurs, discontinue use and institute alternative therapy. Whenever clinical judgment dictates, the patient should be examined with the aid of magnification, such as slit-lamp biomicroscopy, and, where appropriate, fluorescein staining.

Patients should be told that although it is common to feel better early in the course of the therapy, the medication should be taken exactly as directed. Skipping doses or not completing the full course of therapy may (1) decrease the effectiveness of the immediate treatment and (2) increase the likelihood that bacteria will develop resistance and will not be treatable by Besivance™ (besifloxacin ophthalmic suspension) or other antibacterial drugs in the future.”

 

What this means in laymen’s terms is that there are risks to my eyesight if I take this medicine.  The handout states that this medicine should be taken 3 times a day for 7 days.   My doctor wanted me to take this medicine every hour for one day; every two hours for the next two days, and then six times per day for the next two weeks.   This is clearly in contradiction of the patient handout.

As a naturopath, I have studied the effects and side effects of drugs.   I have recently been studying a drug called Aldara.  I know that what the FDA says is true, and what actually happens can be quite different.  That being said, perhaps I may seem a little over-reactive regarding the stated side effects.   I believe that with the recent recalls on medications, the medicines that were at one time deemed safe, have been found on closer inspection to be putting their users at risk.

I believe that I am responsible for my health.  I love doctors, as they have the equipment and resources to do blood work and run lab tests.  These tests are useful in diagnosing.   Once I know a diagnosis, I have the liberty and indeed the responsibility to make informed decisions on my health.   Because I know that patient handouts do not tell the whole story, I am very interested in what the drug companies do not say.  I did not see the word ‘safe’ anywhere on the patient handout.

I had to go for a follow-up visit three days after my initial visit.  During the three days I used the medication, I did experience some of the side effects.  I did have blurred vision and eye pruritus.  I also had sinus irritation around the eye that was getting the drops.  I did have congestion and blood in my sinus.   At the follow-up visit, I was told that I was healing very nicely, but the infection as only 50% resolved.  I was instructed to continue to take the medication for the next five days, at least six times per day.   I asked the doctor (in my most polite voice) about the patient information that said there was a risk of superinfection if the medication was continued past the seven days.    My doctor seemed very agitated that I would question his instructions, and informed me that he was the specialists, that corneas were his specialty and I needed to follow his instructions.  His retort seemed to me to be quite harsh in comparison to my need to know the truth about side effects.

At the bottom line, I am responsible for my eyesight.  My doctor is a professional who is educated to give me his best opinion based on his information.  I only have one set of eyes, and the thought of a superinfection of fungi does not appeal to me.

Based on the above statement, what would you have done?   How do you feel about my doctor’s statement that He was the specialist, and he (by inference) knew best what to do about the medication?   Because we go to the doctor, do we blindly accept what they say because they are ‘specialists’ and know best?

Let me know what you think….    I will tell you tomorrow how I resolved some of these dilemmas.

Until next time,

Polly

 

 

 

Advertisements

About Polly Heil-Mealey, ND, P.Sc., HHP, M.Ed., C.C.I.

Dr. Polly Heil-Mealey is the Past-President of the International Iridology Practitioners Association (IIPA), as well as an IIPA Certified Iridologist with a Master’s Degree in Education, and a Naturopathic degree. She has been involved in education and Biblical health care since 1994. Dr. Polly has been active in both television and radio, presenting community service programs covering various topics. An international traveler, she gives seminars on alternative health practices, incorporating iridology and Biblical nutritional counseling. Dr. Polly now uses her expert ability to communicate vital and useful information to help her clients build or restore their health. One of Dr. Polly’s greatest passions is to see her clients restore their health through natural therapies. Every success story confirms the need for education in holistic practices. Dr. Polly brings a high level of dedication and commitment to her clientele. She has touched the lives of many with her concern and selfless devotion. The verse “My people perish for lack of knowledge,” is a scripture that touches every level of society. As clients learn and understand holistic protocols, they are able to improve their health drastically by incorporating diet and lifestyle changes. Dr. Polly is married to Stephen Hale, and together they have eight children. Both are very active in their church and serve on various boards in their community. Dr. Polly is also the director of Women’s Ministries of her church. Dr. Polly and Stephen reside in Humble, Texas.
This entry was posted in Health, Thoughts. Bookmark the permalink.

One Response to My Doctor made me cry, part 2

  1. Greeeeeeeeat Blog Love the Infomation you have provided me .

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s